Format

Send to

Choose Destination
See comment in PubMed Commons below
Diabetes Technol Ther. 2002;4(4):505-14.

Management of rosiglitazone-induced edema: two case reports and a review of the literature.

Author information

1
Department of Pharmacy Practice, School of Pharmacy, University of Connecticut, Storrs, Connecticut 06269-2092, USA. fwang@harthosp.org

Abstract

The thiazolidinediones are an important class of insulin-sensitizing agents used for the treatment of type 2 diabetes. Similar to other antidiabetic agents, use of the thiazolidinediones is limited by adverse drug reactions. Specifically, use of the thiazolidinediones is associated with a triad of fluid retention, edema, and weight gain. In premarketing clinical trials, edema was reported to occur infrequently with minimal severity. However, several published cases from postmarketing data demonstrate that thiazolidinedione-induced fluid retention, exhibited by the initial onset of peripheral edema and weight gain, can progress to a more severe form of pulmonary edema that is refractory to diuretic therapy with resolution of symptoms only through discontinuation of the offending thiazolidinedione. In clinical practice, the occurrence of edema secondary to a thiazolidinedione drug may occur more frequently than reported. Two cases presented in this report illustrate a different outpatient management approach that enables both desired glycemic control and minimal fluid retention while using the thiazolidinediones.

PMID:
12396745
DOI:
10.1089/152091502760306599
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Support Center